Hail, Yuma
- When
- August 8, 4:23 PM MST
- Where
- Yuma County, 7.89 mi NNW of Schramm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.210, -102.620
An isolated strong thunderstorm moved over northern Yuma County late in the afternoon, resulting in one quarter size hail report northeast of Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated strong thunderstorm moved over northern Yuma County late in the afternoon, resulting in one quarter size hail report northeast of Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 12:20 PM MST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT FRI AUG 8 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 120 PM MDT FRI AUG 8 2014 A SERIES OF WEAK SHORTWAVES ARE EVIDENT IN WV LOOP WITHIN GENERALLY PROGRESSIVE BUT FAIRLY WEAK UPPER FLOW PATTERN. ONE SHORTWAVE WAS LOCATED OVER WESTERN SOUTH DAKOTA AND MOVING EASTWARD WITH DEEPER MOISTURE AND DRIER/WARMER MID LEVELS OVERSPREADING THE CENTRAL HIGH PLAINS THIS AFTERNOON. MOSTLY CLEAR AND DRY CONDITIONS HAVE RESULTED. THE BIGGEST CHALLENGE WILL BE MAGNITUDE AND TIMING OF POPS THIS EVENING AND AGAIN LATE TOMORROW. CONFIDENCE IS NOT PARTICULARLY HIGH IN THE DEVELOPMENT OF CONVECTION THIS EVENING. VIS SAT SHOWS NO CU OVER THE WESTERN PORTION OF THE FORECAST AREA YET AND A DOWNWARD TREND IN SURFACE DEW POINTS. THUS FAR CU AND CONVECTION ARE LIMITED TO ELEVATED HEATING IN ROCKIES. WILL MAKE A FINAL CALL AFTER A SECOND LOOK BUT WILL LIKELY TREND POPS DOWN FURTHER FOR THIS EVENING GIVEN OB/SAT TRENDS AND SHORT TERM CONVECTION ALLOWING MODEL GUIDANCE. ANOTHER SHORTWAVE IS REPRESENTED REASONABLY WELL BOTH TEMPORALLY AND SPATIALLY WITHIN GUIDANCE AND SHOULD MOVE EASTWARD OUT OF COLORADO AND INTO SOUTHWEST NEBRASKA TOMORROW AFTERNOON. THERMODYNAMIC ENVIRONMENT WILL BE FAVORABLE FOR FAIRLY ROBUST CONVECTION BY MID/LATE AFTERNOON WITH MARGINALLY SEVERE HAIL/WIND POSSIBLE WITH THE STRONGEST STORMS. GIVEN MARGINAL BUT SUFFICIENT SHEAR FOR AT LEAST TRANSIENT/WEAK STORM ORGANIZATION AND LOW 60 SURFACE DEW POINTS BENEATH STEEP MID LEVEL LAPSE RATES CONTRIBUTING TO AT LEAST MODERATE INSTABILITY IN THE 2000-2500 J/KG RANGE...HAVING MAINTAINED SEVERE WORDING IN HWO. CURRENT THINKING IS THAT CONVECTION WILL INCREASE COINCIDENT WITH DIABATIC SURFACE HEATING AND CONVERGENCE ALONG STRENGTHENING LEE TROUGH BY MID AFTERNOON ACROSS EASTERN COLORADO AND FAR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WITH AN EASTWARD PROGRESSION ACROSS THE FORECAST AREA DURING THE EVENING. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 1252 PM MDT FRI AUG 8 2014 SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY EVENING BEFORE DIMINISHING AFTER MIDNIGHT. SYNOPTIC SCALE FORCING NOT PARTICULARLY IMPRESSIVE...QVECTORS ARE UNFAVORABLE...BUT MAY BE A WEAK SHORTWAVE TROUGH TOPPING THE RIDGE AND OMEGA FIELDS ARE FAVORABLE. INSTABILITY/SHEAR SUGGEST ANYTHING THAT DOES DEVELOP MAY BE SEVERE. ON SUNDAY THE RIDGE WILL SHIFT TO THE FOUR CORNERS REGION PLACING THE HIGH PLAINS UNDER NORTHWEST FLOW ALOFT. FORCING WILL ONCE AGAIN BE NEBULOUS...BUT HARD TO ARGUE AGAINST SLIGHT/LOW CHANCE POPS IN THAT PATTERN WITH ANY EMBEDDED WEAK SHORTWAVE IN THE FLOW PROBABLY ENOUGH TO TAP INTO WEAK/MODERATE INSTABILITY AND ZERO CIN DURING PEAK HEATING HOURS. ON MONDAY THE RIDGE MOVES A LITTLE FURTHER EAST AND WILL BE CENTERED OVER THE CENTRAL ROCKIES. WEAKER FLOW ALOFT AND WARMING MID LEVELS WILL WORK AGAINST CONVECTION...BUT ONCE AGAIN WITH WEAK/MODERATE INSTABILITY FORECAST IN EASTERN COLORADO CANT RULE OUT AN ISOLATED AFTERNOON THUNDERSTORM WHICH MAY MIGRATE INTO FAR WESTERN KANSAS/SOUTHWEST NEBRASKA BEFORE DISSIPATING AFTER SUNSET. THE UPPER RIDGE WILL CONTINUE TO SLOWLY MOVE EAST THROUGH MID WEEK AND THE AXIS NEAR THE FORECAST AREA ON WEDNESDAY. ESSENTIALLY WENT WITH PERSISTENCE FOR POPS WITH SLIGHT TO LOW CHANCES DURING THE AFTERNOON AND EVENING HOURS. STORMS SHOULD NOT BE SEVERE WITH LOW SHEAR UNDER THE RIDGE. BY LATE WEEK...THE RIDGE IS FORECAST TO RETREAT SOUTH AND WEST WHICH SHOULD OPEN THE DOOR TO BETTER CHANCES OF THUNDERSTORMS WITH SHORTWAVE TROUGHS COMING THROUGH THE FLOW OVER THE RIDGE. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1128 AM MDT FRI AUG 8 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH TERMINALS. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER COLORADO LATER THIS AFTERNOON AND MOVE EAST POSSIBLY IMPACTING EITHER TERMINAL THIS EVENING. CONVECTION IS NOT EXPECTED TO BE AS WIDESPREAD AS LAST EVENING AND CONFIDENCE REMAINS LOW THAT EITHER KGLD OR KMCK WILL BE IMPACTED...THUS HAVE MAINTAINED VCTS FOR A PERIOD DURING THE EVENING WHEN CHANCES ARE HIGHEST. WINDS WILL BECOME LESS VARIABLE THIS AFTERNOON AND PREDOMINATELY SOUTHERLY WITH SPEEDS GENERALLY AROUND 10 KNOTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BRB LONG TERM...024 AVIATION...BRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT FRI AUG 8 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT FRI AUG 8 2014 /1130 AM CDT FRI AUG 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE MOST INTENSE STORMS WILL BE CAPABLE OF HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER WILL NOT OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH NEXT WEDNESDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER WILL BE SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI AUG 8 2014
COZ090-082315-
YUMA COUNTY-
455 PM MDT FRI AUG 8 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 10 MILES WEST OF YUMA...MOVING
NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4014 10262 4004 10279 4004 10280 4021 10280
4025 10280 4025 10279
TIME...MOT...LOC 2254Z 221DEG 17KT 4011 10290
HUSTEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT FRI AUG 8 2014 COZ090-082330- YUMA COUNTY- 514 PM MDT FRI AUG 8 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YUMA...MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL WAS REPORTED IN YUMA AS THIS STORM MOVED THROUGH AT 505 PM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4035 10255 4015 10237 4006 10270 4019 10277 TIME...MOT...LOC 2313Z 239DEG 23KT 4016 10268 HUSTED
The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532353.